Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2014, 5:21 AM CDT for Cherokee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 5:21 AM CDT (10:21 UTC)
- Expired
- May 9, 2014, 5:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
263 WUUS53 KSGF 091021 SVRSGF KSC021-091045- /O.NEW.KSGF.SV.W.0112.140509T1021Z-140509T1045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 521 AM CDT FRI MAY 9 2014 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS... * UNTIL 545 AM CDT * AT 518 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TREECE...AND MOVING EAST AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... BAXTER SPRINGS...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON AND TREECE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497 TIME...MOT...LOC 1022Z 257DEG 43KT 3700 9485 HAIL...1.00IN WIND...<50MPH $$ GAGAN
2 follow-up statements
829 WWUS53 KSGF 091031 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 531 AM CDT FRI MAY 9 2014 KSC021-091045- /O.CON.KSGF.SV.W.0112.000000T0000Z-140509T1045Z/ CHEROKEE KS- 531 AM CDT FRI MAY 9 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CHEROKEE COUNTY UNTIL 545 AM CDT... AT 527 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BAXTER SPRINGS...AND MOVING EAST AT 50 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... BAXTER SPRINGS...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON AND TREECE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497 TIME...MOT...LOC 1031Z 257DEG 43KT 3701 9471 HAIL...1.00IN WIND...<50MPH $$ GAGAN
622 WWUS53 KSGF 091045 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 545 AM CDT FRI MAY 9 2014 KSC021-091055- /O.EXP.KSGF.SV.W.0112.000000T0000Z-140509T1045Z/ CHEROKEE KS- 545 AM CDT FRI MAY 9 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497 TIME...MOT...LOC 1031Z 257DEG 43KT 3701 9471 $$ GAGAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, May 9, 2:47 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 247 AM CDT Fri May 9 2014 .SHORT TERM...(Today and Tonight) Issued at 245 AM CDT FRI MAY 9 2014 Scattered convection continues to move east/southeast across this area this morning, ahead of an approaching cold front. This front isn't terribly well defined this morning, owning to widespread modification from thunderstorm outflow. That front should continue to settle southeast this morning, likely accelerating a bit later today as an approaching shortwave (currently over western Kansas) gives it a bit of a kick. Scattered showers/thunderstorms will continue in some fashion through the morning hours today, with some uptick in strength and/or renewed development east of U.S. 65 later this afternoon. With the approaching shortwave, deep layer shear should be sufficient for organized storms. Assuming that remnant convection and cloud cover this morning doesn't preclude at least modest destabilization across this area this afternoon, several strong to severe thunderstorms will be possible later this afternoon into this evening. Steep lapse rates and good shear in the hail growth zone suggests the potential for several larger hail reports (perhaps as large as golf balls) with supercell structures. Short term model guidance also suggests the development of low level theta-e differentials between 20K and 30K, which would be favorable for strong downburst wind gusts. Any tornado threat this afternoon should be closely tied to interactions between outflow boundaries and other small scale features, so while not particularly widespread, it will be something to watch. .LONG TERM...(Saturday through Thursday) Issued at 245 AM CDT FRI MAY 9 2014 The frontal boundary, again modified by numerous outflow boundaries, is then expected to settle into southern Missouri or perhaps northern Arkansas by early Saturday morning, before quickly mixing back north as a warm front during the day Saturday. Behind that warm front, a very unstable airmass will build into the area Saturday afternoon, along with appreciable large scale shear. Weak height rises and overall nebulous forcing make Saturday's severe weather threat highly conditional, but given the airmass that will be in place, severe weather is a good bet SHOULD something be able to develop. Any convection that fires Saturday afternoon and early evening should then translate east across central and eventually eastern Missouri with the overall mean flow heading into late Saturday night. Interestingly, some model guidance is then hinting at MCS development late Saturday night and early Sunday along the northern edge of a strong EML, which will build into the area Sunday. Much like Saturday afternoon/evening, there will be conditional nocturnal severe weather threat for late Saturday night and early Sunday, assuming something does actually develop. With the aforementioned EML advecting in Sunday, much of Mother's Day should be dry once any early morning convection moves out. Sunday does look to be quite warm and muggy, with widespread upper 60s dewpoints across the region. A cold front will start to sharpen up across the Central Plains Sunday night and Monday, as a deep western trough begins to eject east across the Rockies. Differences in timing remain among the guidance suite, but this front should move across the region (fairly slowly) Monday into Tuesday. Depending on exact timing and associated destabilization ahead of the front, one or more rounds of severe weather will be possible Monday and Tuesday. Timing and threats will need to be fine tuned over the coming days. In the wake of that cold front, northwest flow aloft and much cooler air at the surface will be in place across the region for a few days. Highs look to be 5 to 10 degrees below normal for the middle and latter portions of next week.| && .AVIATION...(For the 06Z TAFS through 06Z Friday Night) Issued at 1158 PM CDT THU MAY 8 2014 Scattered showers and thunderstorm will be possible for the regions terminals through 10z as a cold front moves very slowly to the east across Kansas. Ceilings will become MVFR across the area during the overnight hours with slowly improving flight conditions during the day on Friday. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Boxell LONG TERM...Boxell AVIATION...Hatch
Hazardous weather outlook, May 9, 4:52 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 452 AM CDT FRI MAY 9 2014 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 452 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING ACROSS THE OUTLOOK AREA. A FEW OF THE STRONGEST STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS. LATER THIS AFTERNOON INTO THIS EVENING...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED AHEAD OF A SLOW MOVING FRONTAL BOUNDARY. THE BEST SEVERE WEATHER POTENTIAL WILL BE ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS...WHERE HAIL TO SIZE OF GOLF BALLS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN MANAGE TO DEVELOP ALONG A RETREATING WARM FRONT. IF STORMS DO DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS...ALONG WITH THE POTENTIAL FOR A FEW TORNADOES. ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM LATE SATURDAY NIGHT INTO EARLY NEXT WEEK. WHILE EXACT TIMING AND THREAT AREAS REMAIN UNCERTAIN...SEVERAL CHANCES FOR SEVERE THUNDERSTORMS WILL EXIST THROUGH LATE MONDAY NIGHT OR TUESDAY...WHEN A COLD FRONT WILL MOVE ACROSS THE AREA AND END THE CHANCE FOR SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI AND THE EASTERN OZARKS LATER THIS AFTERNOON. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BOXELL
In the hours before
Local storm report, May 9, 2:48 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG 4 E WHEATON 36.77N 93.98W
05/08/2014 BARRY MO COUNTY OFFICIAL
ROOF BLOWN OFF A TRAILER WITH TREES DOWN.
0145 PM TORNADO 4 W BUTTERFIELD 36.75N 93.98W
05/08/2014 BARRY MO NWS STORM SURVEY
A NWS STORM SURVEY INDICATED THAT AN EF0 TORNADO TOUCHED
DOWN 4 MILES WEST OF BUTTERFIELD ON THE AFTERNOON OF MAY
8. THIS TORNADO PRODUCED CONSIDERABLE TREE DAMAGE ALONG A
2.25 MILE LONG AND 50 YARD WIDE PATH. IT TOUCHED DOWN
AROUND 145 PM AND LIFTED AT AROUND 150 PM FROM 4 MILES
WEST OF BUTTERFIELD AND MOVED TO THE NORTHEAST TO 4.1
MILES NORTHWEST OF BUTTERFIELD. NUMEROUS TREES WERE
UPROOTED AND SNAPPED. WINDS WERE ESTIMATED AT 85 MPH.
0410 PM TSTM WND DMG 4 E CRANE 36.91N 93.50W
05/08/2014 STONE MO EMERGENCY MNGR
A COUPLE OF TREES DOWN. TIME ESTIMATED.
0509 PM TSTM WND DMG 4 NW AVA 37.00N 92.71W
05/08/2014 DOUGLAS MO EMERGENCY MNGR
EXTENSIVE TREE DAMAGE AND ROAD SIGNS BENT DOWN. VERY OLD
POORLY CONSTRCTED BARN DESTROYED. POWER LINES DOWN. MINOR
STRUCTURAL DAMAGE TO ONE HOUSE. LOCATION ON K HIGHWAY
APPOX ONE MILE NORTH OF WEST HIGHWAY 14. POSSIBLE TORNADO
WITH RADAR INDICATED ROATION AND DEBRIS SIGNATURE.
&&
GAGANSpecial weather statement, May 9, 4:59 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT FRI MAY 9 2014
KSZ101-091045-
CHEROKEE KS-
459 AM CDT FRI MAY 9 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
545 AM CDT...
AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF MELROSE...OR 10 MILES SOUTHWEST
OF CHETOPA...MOVING EAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...GALENA...LOWELL...
MELROSE...NEUTRAL...RIVERTON AND TREECE.
PEOPLE IN SOUTHERN CHEROKEE COUNTY...INCLUDING TREECE...BAXTER
SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3715 9462 3701 9461 3700 9462 3699 9501
3700 9507 3700 9508 3709 9508
TIME...MOT...LOC 1000Z 255DEG 44KT 3695 9517
GAGANThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 4:59 AM CDT | Special Weather Statement | SGF | Cherokee | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.